Reimagining climate governance: reforms, models and actions

24 July 2025, 10:00 - 16:00 ET

VENUE (in-person and hybrid)

Bahá'í International Community's United Nations Offices 866 United Nations Plaza #120, New York, NY 10017

Convened by the **United Nations University Centre for Policy Research (UNU-CPR)** in collaboration with the **British Academy** and the governments of **Brazil** and Germany (tbc).

On 1 May, UNU-CPR, in collaboration with the governments of Brazil and Germany, convened a high-level event to discuss governance models, institutional innovations, and prototypes that could inform the future of climate governance. The workshop responded to President Luiz Inácio Lula da Silva's call at the 2024 G20 Summit for a UN Climate Change Council and to COP30 President Ambassador Corrêa do Lago's first letter, which called for a global mutirão (collective mobilization) and a shift toward a post-negotiation phase under the UNFCCC.

Ambassador Corrêa do Lago's second letter, released on 8 May, adds urgency and direction to this agenda. It calls for international cooperation that is faster, more agile, and better able to align fragmented efforts. Building on President Lula's proposal, the letter urges a shift from "old bureaucratic models that impair speed and scale" toward governance that enables rapid data sharing, stronger networks, and better coordination across and beyond the UN. These innovations should enhance alignment while reinforcing the UNFCCC's core role.

In this spirit, the follow-up workshop convenes participants to transition from conceptual debate to actionable design. Drawing from Brazil's framing and leveraging complexity science, the workshop will surface common threads across proposals and assess the political and technical feasibility of proposed reforms. Outcomes will feed into a synthesis paper outlining governance models and their trade-offs, with a view toward high-level engagement at the UN General Assembly in September, COP30 in November, and beyond.





unu.edu/cpr

Agenda

Welcome and scene-setting remarks

10:00 – 10:15 (15 minutes)

- Dr. David Passarelli | Director, UNU-CPR
- Mr. Tulio Andrade | Chief Strategist, COP30 Presidency

Session 1: Building adaptive hardware: institutions that evolve with climate risk

10:15 – 11:15 (60 minutes) Moderators:

- Ms. Hajja Naseem | Senior Advisor, Climate Emergency Collaboration Group
- Dr. Michael Franczak | Senior Researcher, UNU-CPR

This session explores structural reforms and institutional innovations needed to make the climate governance system more adaptive and fit-for-purpose. Participants will consider the feasibility and value-add of proposals like a UN Climate Change Council and assess which components could be prototyped or tested within existing platforms.

11:15 – 11:30 | Coffee break

Session 2: Upgrading the software: applying complexity science to climate governance

11:30 – 12:30 (60 minutes) Moderators:

- Dr. Adam Day | Head of Geneva Office, UNU-CPR
- Mr. Simon Sharpe | Managing Director, S-Curve Economics

This session addresses the "operating logic" of climate governance—how decisions are made, knowledge is integrated, and institutions can better navigate complexity and uncertainty. Drawing on tools from complexity science and lessons from other global domains, it will identify principles and practices that enable faster, more networked, and inclusive action.

12:30 – 13:30 | Lunch break

Session 3: Political dynamics: unlocking cooperation for change

13:30 – 14:35 (60 minutes) Moderators:

- Dr. Giovanna Kuele | Program Advisor for International Cooperation, Igarapé Institute
- Dr. Michael Weisberg | University of Pennsylvania

This session shifts from design to delivery. It explores the political traction behind climate governance reform efforts and asks how the unique convergence of COP30, Brazil's leadership, and the mutirão spirit can unlock cooperation. Emphasis will be placed on political strategy, coalition-building, and overcoming resistance or fragmentation.

Session 4: Designing actionable innovations

14:30 – 15:30 (60 minutes)

Participants will reflect on actionable proposals and next steps – from designing prototypes to framing policy messages – to bring forward to COP30 and related policy spaces.

Session 4: Closing remarks

15:30 – 16:00 (30 minutes)

• Mr. Tulio Andrade



Instructions for input papers

Participants are asked to prepare 3-5 page input papers that respond to the questions below. These reflections will inform workshop discussions and feed into a synthesis paper outlining possible models for the UN Climate Council, including trade-offs and political pathways.

1. Which institutional functions in global climate governance are falling short, and how could they be improved or redesigned?

(Examples might include crisis response, financing, knowledge sharing, or accountability. What concrete reforms could be implemented within 1–2 years, either by adapting existing bodies or by creating new structures?)

2. What governance tools or decision-making approaches from other fields could help climate institutions manage complexity and uncertainty more effectively?

(We welcome insights from areas like global health, tech regulation, peacebuilding, or finance. What practices—such as adaptive planning, early warning systems, or polycentric governance—could help climate institutions become more agile, inclusive, and fit-for-purpose?)

3. What political strategies or alliances could generate momentum for governance reform in the lead-up to COP30—and how can risks be mitigated?

(What coalitions or diplomatic pathways could support reform? What risks—such as geopolitical fragmentation or institutional fatigue—should be anticipated, and how might they be addressed through sequencing or framing?)



